Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS North Platte, NE

August 25, 2019Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2019, 10:24 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 10:24 PM MDT (04:24 UTC)
Expired
Aug 25, 2019, 11:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:25 PM MDTTSTM WND DMGGordon, NEREPORTS OF POWER OUTAGES IN GORDON.
Aug 25, 10:25 PM MDTTSTM WND DMGRushville, NEPOWER OUTAGE IN RUSHVILLE AFFECTING OVER 450 PEOPLE.
Aug 25, 10:25 PM MDTHAIL 16 N Gordon, NE
Aug 25, 10:30 PM MDTTSTM WND DMG9 Ssw Gordon, NETREE LIMBS UP TO 1 FOOT IN DIAMETER WERE SNAPPED OFF.
Aug 25, 10:30 PM MDTTSTM WND GST 759 Ssw Gordon, NETHUNDERSTORM WIND GUSTS ESTIMATED AT 70 TO 75 MPH.
Aug 25, 11:30 PM MDTTSTM WND GST 6047 S Eli, NETHUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 9:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KLBF 260424
SVRLBF
NEC031-161-260530-
/O.NEW.KLBF.SV.W.0232.190826T0424Z-190826T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1024 PM MDT Sun Aug 25 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Cherry County in north central Nebraska...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 1130 PM MDT.

* At 1023 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles south of Batesland to 13 miles south of
  Rushville, moving east at 60 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Gordon, Rushville, Merriman, Medicine Lake, Clinton, Speckel Meir
  Lake, Eli, Big Hill, Billys Lake, Lone Butte, Irwin, Intersection
  of Highway 61 and Survey Valley Road, Rock Hill, Hoover Lake,
  Indian Hill, Whitman Road crossing the North Branch of the Middle
  Loup River, Highway 61 crossing the Snake River, Morgan Lake,
  Schoolhouse Lake and Highway 27 crossing the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 87 and 153.
 Highway 250 between mile markers 29 and 48.
 Highway 61 between mile markers 176 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10149 4282 10110 4214 10144 4250 10263
      4300 10246
TIME...MOT...LOC 0423Z 289DEG 52KT 4296 10208 4253 10243 

HAIL...1.50IN
WIND...70MPH
 
$$

Buttler
3 follow-up statements
982 
WWUS53 KLBF 260445
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1045 PM MDT Sun Aug 25 2019

NEC031-161-260530-
/O.CON.KLBF.SV.W.0232.000000T0000Z-190826T0530Z/
Cherry NE-Sheridan NE-
1045 PM MDT Sun Aug 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR WESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 1045 PM MDT, severe thunderstorms were located along a line
extending from near Merriman to 24 miles north of Ellsworth, moving
east at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Gordon, Merriman, Medicine Lake, Clinton, Speckel Meir Lake, Eli, Big
Hill, Billys Lake, Lone Butte, Irwin, Intersection of Highway 61 and
Survey Valley Road, Rock Hill, Hoover Lake, Indian Hill, Whitman Road
crossing the North Branch of the Middle Loup River, Highway 61
crossing the Snake River, Morgan Lake, Schoolhouse Lake, Highway 27
crossing the Niobrara River and Intersection of Highway 20 and Irwin
Road.

This includes the following highways...
 Highway 20 between mile markers 94 and 153.
 Highway 250 between mile markers 29 and 43.
 Highway 61 between mile markers 176 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10149 4282 10110 4214 10144 4247 10253
      4300 10231
TIME...MOT...LOC 0445Z 287DEG 38KT 4296 10180 4240 10216 

HAIL...1.25IN
WIND...70MPH
 
$$

Buttler
964 
WWUS53 KLBF 260508
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1108 PM MDT Sun Aug 25 2019

NEC161-260517-
/O.CAN.KLBF.SV.W.0232.000000T0000Z-190826T0530Z/
Sheridan NE-
1108 PM MDT Sun Aug 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4282 10110 4214 10144 4234 10204 4299 10208
      4300 10148
TIME...MOT...LOC 0507Z 304DEG 50KT 4276 10156 4257 10164 4240 10166
4228 10182

$$

NEC031-260530-
/O.CON.KLBF.SV.W.0232.000000T0000Z-190826T0530Z/
Cherry NE-
1108 PM MDT Sun Aug 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR WESTERN CHERRY COUNTY...

At 1107 PM MDT, severe thunderstorms were located along a line
extending from 6 miles west of Medicine Lake to 24 miles south of
Merriman to 25 miles north of Whitman to 18 miles north of Ashby,
moving southeast at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Merriman, Medicine Lake, Speckel Meir Lake, Highway 61 crossing the
Snake River, Eli, Morgan Lake, Irwin, Schoolhouse Lake, Intersection
of Highway 20 and Irwin Road, Intersection of Highway 61 and Survey
Valley Road, Shell Lake State Wildlife Management Area, Rock Hill,
Bayonne, Round Lake, Highway 61 Crossing The Niobrara River,
Intersection of Highway 61 and Shadbolt Road, Indian Hill, Whitman
Road crossing the North Branch of the Middle Loup River and Big Hill.

This includes the following highways...
 Highway 20 between mile markers 113 and 153.
 Highway 61 between mile markers 176 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 10110 4214 10144 4234 10204 4299 10208
      4300 10148
TIME...MOT...LOC 0507Z 304DEG 50KT 4276 10156 4257 10164 4240 10166
4228 10182

HAIL...1.00IN
WIND...70MPH
 
$$

Buttler
306 
WWUS53 KLBF 260528
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1128 PM MDT Sun Aug 25 2019

NEC031-260537-
/O.EXP.KLBF.SV.W.0232.000000T0000Z-190826T0530Z/
Cherry NE-
1128 PM MDT Sun Aug 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHERRY COUNTY WILL
EXPIRE AT 1130 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Cherry county until 1230 AM MDT.

LAT...LON 4282 10110 4214 10144 4234 10204 4299 10208
      4300 10148
TIME...MOT...LOC 0527Z 289DEG 52KT 4267 10120 4248 10128 4231 10130
4219 10146

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:37 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 5:37 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday night)
Issued at 346 PM CDT Sun Aug 25 2019

The main concern heading into the short term will the chance for
thunderstorms late tonight and into early Monday morning. A
shortwave will move off the Black Hills and across northern
Nebraska. This wave will trigger thunderstorms across the northern
Nebraska and southern South Dakota border. The best timing for
thunderstorm development looks to be between 10pm and 6am CDT.
Thunderstorms will mainly impact locations north of Highway 2 before
spreading southeast across the central Sandhills early Monday
morning. Locations east of a Broken Bow to Springview line will then
be impacted towards the end of the event (between 4am and 7am CDT).
Thunderstorms will move off to the east as the morning progresses.
Primary threats will be strong winds and heavy rainfall. Up to an
inch of new rainfall is expected across portions of the northern and
eastern Sandhills.

A dry forecast is in store for the region on Monday with cloudy
skies eventually giving way to partly cloudy skies by the afternoon.
Another low chance of rain and thunderstorms is possible Tuesday
night. Confidence is very low in development with the area of
concern being across southwest Nebraska. Severe weather risk is low
for the Tuesday night storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 PM CDT Sun Aug 25 2019

The extended period starts off quiet as upper level ridging builds
across the western US. Strong high pressure will therefore build
across the central US bringing dry and warmer conditions to the
area. Temperatures will rise from the low 70s on Tuesday into the
mid to upper 80s by Thursday. Clear skies at night will allow for
radiational cooling at night allowing temperatures to drop into the
mid to upper 40s in the middle of the week.

The next chance of thunderstorms arrives on Thursday night and into
Friday night. At this time, confidence in severe potential is too
low. Will continue to monitor this system over the upcoming days and
adjust the forecast accordingly.

Temperatures will cool off for the end of the week and into the
weekend as rain and clouds keep the atmosphere from warming up.
Highs will only rise into the low 70s with overnight lows dropping
into the low 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 25 2019

For the KLBF terminal: MVFR ceilings will develop overnight with
IFR ceilings expected toward 10z early Monday morning. Skies will
then clear out by late morning Monday. For the KVTN terminal:
Thunderstorms will be possible in the vicinity of the terminal
through 03z this evening. There is a good chance for
thunderstorms to impact the terminal between 3z and 7z this
evening. Visibilities may fall off to 3SM with moderate
thunderstorms. Winds may gust up to 45 KTS during this time as
well. Overnight, skies will scatter out with clear skies expected
after 17z Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 25, 9:39 PM MDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 PM CDT Sun Aug 25 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-270345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 PM CDT Sun Aug 25 2019 /939 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are expected to move southeast
from South Dakota across portions of the Sandhills and north
central Nebraska overnight. A few storms may be severe with large
hail and damaging wind gusts as the main concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances return to the area during the day Friday.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Gomez

In the hours before

Special weather statement, Aug 25, 5:10 PM MDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM MDT Sun Aug 25 2019

NEZ004-260000-
Sheridan NE-
510 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Clay, or near Pine Ridge, moving southeast at 25 mph.

Winds in excess of 40 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Gordon, White Clay, Clinton, Pine Ridge, Intersection of Highway 87
and Craven Creek Road, Intersection of Highway 87 and Larabee Road
and Mount Maria.

This includes Highway 20 between mile markers 99 and 106.

LAT...LON 4300 10229 4292 10210 4270 10225 4295 10264
      4300 10259
TIME...MOT...LOC 2310Z 304DEG 21KT 4298 10248

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:48 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 25, 11:23 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, McPherson, Thomas67 min
Aug 26, 12:29 AM MDTSpecial Weather StatementLBFBlaine, Custer, Logan, Thomas61 min
Aug 26, 1:17 AM MDTSpecial Weather StatementLBFSheridan43 min
Aug 26, 1:18 AM MDTSpecial Weather StatementLBFKeya Paha42 min
Aug 26, 1:25 AM MDTSpecial Weather StatementLBFBlaine, Custer, Loup50 min
Aug 26, 1:26 AM MDTSpecial Weather StatementLBFCuster49 min
Aug 26, 1:51 AM MDTSpecial Weather StatementLBFBlaine, Thomas39 min
Aug 26, 1:53 AM MDTSpecial Weather StatementLBFCherry37 min
Aug 26, 2:11 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Thomas49 min
Aug 26, 2:25 AM MDTSpecial Weather StatementLBFThomas50 min
Aug 26, 2:32 AM MDTSpecial Weather StatementLBFHooker43 min
Aug 26, 2:59 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup61 min
Aug 26, 3:06 AM MDTSpecial Weather StatementLBFLogan24 min
Aug 26, 3:32 AM MDTSpecial Weather StatementLBFCuster28 min
Aug 26, 3:36 AM MDTFlash Flood WarningLBFBlaine, Custer, Loup6 hr
Aug 26, 3:55 AM MDTSevere Thunderstorm WarningLBFCuster35 min
Aug 26, 4:16 AM MDTSpecial Weather StatementLBFSherman29 min
Aug 26, 9:25 AM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup3 hr
Aug 26, 12:27 PM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.